J Korean Med Sci.  2006 Aug;21(4):768-772. 10.3346/jkms.2006.21.4.768.

Drug Hypersensitivity to Previously Tolerated Phenytoin by Carbamazepine-induced DRESS Syndrome

Affiliations
  • 1Department of Internal Medicine, Inha University College of Medicine, Incheon, Korea. cwkim1805@inha.ac.kr
  • 2Department of Dermatology, Inha University College of Medicine, Incheon, Korea.
  • 3Department of Neurology, Inha University College of Medicine, Incheon, Korea.

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome associated with anticonvulsant drugs is a rare but potentially life-threatening disease that occurs in response to arene oxide producing anticonvulsant such as phenytoin and carbamazepine. There have been many reports of cross reactivity among the anticonvulsants upon first exposure to the offending drugs. However, there has been few data describing the development of DRESS syndrome after switching medication from previously well-tolerated phenytoin to carbamazepine, and the induction of hypersensitivity to phenytoin by DRESS to carbamazepine. We experienced a case of a 40-yr-old man who had uncontrolled seizure that led to the change of medication from the long-term used phenytoin to carbamazepine. He developed DRESS syndrome after changing the drugs. We stopped carbamazepine and restored phenytoin for seizure control, but his clinical manifestations progressively worsened and he recovered only when both drugs were discontinued. Patch tests with several anticonvulsants showed positive reactions to both carbamazepine and phenytoin. Our case suggests that hypersensitivity to a previously tolerated anticonvulsant can be induced by DRESS to another anticonvulsant, and that the patch test may be a useful method for detecting cross-reactive drugs in anticonvulsant-associated DRESS syndrome.

Keyword

Carbamazepine; Phenytoin; Hypersensitivity; Cross Reactions; Patch Tests
Full Text Links
  • JKMS
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr